New Mexico, 2013

Damaging Winds and High Wind in New Mexico, June 30, 2013

June 30, 2013 · NWS ABQ · 3 events in 2 counties and zones

An upper level high centered over the Great Basin continued to dominate the large scale weather pattern over the southwestern United States. Enough moisture was present over New Mexico to allow a few showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level high centered over the Great Basin continued to dominate the large scale weather pattern over the southwestern United States. Enough moisture was present over New Mexico to allow a few showers and thunderstorms to develop. Storms developed during the early afternoon hours over the northern high terrain and drifted over the adjacent high plains and valleys. Storms produced brief heavy downpours spurring multiple reports of minor flooding across far northern and eastern areas of the state. Aside from the much needed rain that was reported, some storms carried quite a punch on the wind front with outflow speeds in the 70 mph range recorded.

East winds also made it into the central valleys during the late night hours aided by the thunderstorm activity on the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 5:01 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 30, 5:01 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT SUN JUN 30 2013

.AVIATION...
12Z TAF CYCLE
MODELS GENERALLY AGREE ON A COMPLEX OR TWO OF TSRA AND +TSRA
DEVELOPING OVER THE N MTS AND MIGRATING S AND SEWD ACROSS
CENTRAL AND E NM THIS AFTN AND EVENING. SOME STORMS E OF THE
CENTRAL MT CHAIN MAY TURN SVR WITH LARGE HAIL AND DAMAGING WINDS
THAT QUICKLY ACCELERATE MILES AHEAD OF STORMS. DUE TO THE DROUGHT
CONDITIONS AREAS OF BLOWING DUST COULD EASILY DROP SFC VIS BELOW
A MILE AT TIMES NEAR STORMS OVER THE DESERT OR PLAINS. LINES OF
STORMS COULD REQUIRE EXTENSIVE FLIGHT PATH REROUTING AROUND NM
AND CO. THE ACTIVITY SHOULD BE RELEGATED NEAR THE E BORDER WITH TX
BY MIDNIGHT...EXCEPT OVER AND E OF THE S CENTRAL MTS WHERE MODEL
ENSEMBLES SUGGEST A SLOW MOVING CLUSTER MAY LINGER PAST MIDNIGHT.

44

&&

.PREV DISCUSSION...301 AM MDT SUN JUN 30 2013...
THE ACTIVE WEATHER PATTERN TO CONTINUE WELL INTO THIS WEEK.

UPPER HIGH TO SETTLE OVER NV TODAY ND REMAIN THERE THROUGH MID
WEEK. IT WILL THEN SHIFT TO AZ LATE IN THE WEEK AND BACK OVER NM
NEXT WEEKEND. MOST ACTIVE PERIOD TODAY THROUGH WEDNESDAY WITH THE
NORTHERLY FLOW BRINGING A FEW WEAK DISTURBANCES AND BACK DOOR
FRONTS INTO NM...AIDED BY PLENTY OF OUTFLOW BOUNDARIES FROM
THUNDERSTORMS.

ANOTHER UNSETTLED DAY OF WEATHER COMING UP FOR MOST OF THE
FORECAST AREA. MOSTLY DRY AND GUSTY STORMS AGAIN FOR THE FAR W
MAINLY ALONG AND W OF THE DIVIDE. OTHERWISE SCATTERED TO NUMEROUS
COVERAGE OF CONVECTION. A FEW OF THE STORMS OVER THE FAR EASTERN
PLAINS COULD TURN SEVERE LATER THIS PM AND EVENING. LOCALLY HEAVY
RAIN AND WELL OVER CENTRAL AND EASTERN PORTIONS OF THE AREA AS PW
VALUES CLIMB TO 1 TO 1.5 INCHES. SOUTHWARD MOVING MCS LIKELY
TONIGHT OVER EASTERN HALF OF CWA.

PRETTY MUCH THE SAME STORY THROUGH WED. MODELS SUGGESTING MON A
BIT LESS ACTIVE...LIKELY FROM WORKED OVER SUN AND SUN NIGHT STORMS
AND PLENTY OF DEBRIS CLOUDS FOR MON AM.

AS THE HIGH BEGINS TO SHIFT E LATE IN THE WEEK SOME DRYING MAY
BEGIN IN THE NW WITH A GENERAL DOWN TICK IN CONVECTION THU AND FRI
FOR MOST OF THE AREA. THIS TREND WILL CONTINUE NEXT WEEKEND AS THE
HIGH BUILDS OVER NM...BUT REMAINING MOISTURE SUFFICIENT TO RECYCLE
AT LEAST ISOLATED STORMS EACH AFTERNOON AND EVENING. CHJ

.FIRE WEATHER...
THE CENTER OF MID LEVEL HIGH PRESSURE HAS SHIFTED WESTWARD INTO
NEVADA...WHERE IT WILL WOBBLE THROUGH THE MIDDLE OF THE COMING WORK
WEEK. MODELS ARE NOW IN BETTER AGREEMENT THAT IT WILL SINK OVER
ARIZONA DURING THE LATTER HALF OF THE WORK WEEK...BUT THEY DIVERGE
ON WHETHER IT WILL MOVE OVER NEW MEXICO AGAIN NEXT WEEKEND.

A BACK DOOR COLD FRONT GENTLY SEEPED INTO THE RIO GRANDE VALLEY
OVERNIGHT. NOW A SURFACE HIGH PRESSURE SYSTEM EAST OF THE ROCKY
MOUNTAINS WILL STEER MOISTURE INTO NM FROM THE SOUTHEAST TODAY
THROUGH MONDAY NIGHT. THIS WILL ALLOW FOR TWO SOLID DAYS OF
INCREASING MOISTURE WITH THE BEST HUMIDITY IMPROVEMENT IN CENTRAL
AND EASTERN AREAS. MINIMUM HUMIDITIES WILL STILL TOUCH CRITICALLY
LOW LEVELS AT LOWER ELEVATIONS WEST OF THE CONTINENTAL DIVIDE
TODAY...BUT BY MONDAY CRITICALLY LOW HUMIDITIES MAY ONLY LINGER NEAR
THE FOUR CORNERS.  THE ADDED MOISTURE WILL RESULT IN AN UPTICK IN
THUNDERSTORM CHANCES WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH WEDNESDAY.
THE BEST CHANCE FOR WETTING PRECIPITATION WILL BE FOUND EAST OF THE
CONTINENTAL DIVIDE...AND ESPECIALLY NEAR AND JUST EAST OF THE
CENTRAL MOUNTAIN CHAIN.  FARTHER WEST...ONE MORE DAY OF MAINLY DRY
THUNDERSTORMS IS EXPECTED ALONG AND WEST OF THE CONTINENTAL DIVIDE
TODAY. OTHERWISE...TODAYS TEMPERATURES WILL BE A FEW DEGREES COOLER
THAN YESTERDAYS READINGS IN CENTRAL AREAS...AND AS MUCH AS 12
DEGREES COOLER FARTHER EAST ONTO THE PLAINS. TEMPERATURES WILL COOL
ANOTHER 3 TO 10 DEGREES ON MONDAY...WITH A FEW DEGREES OF COOLING
EVEN IN WESTERN AREAS. TUESDAY...THE SURFACE MOISTURE ADVECTION WILL
PLATEAU AS FLOW BEGINS TO SHIFT OUT OF THE SOUTH. THIS SHOULD SLOW
THE COOLING TREND AND STALL IT IN SOME PLACES.

PRECIPITATION CHANCES MAY TREND DOWNWARD SOME DURING THE LATTER HALF
OF THE WEEK...AND TEMPERATURES WILL RISE...AS THE MID LEVEL HIGH
PRESSURE SYSTEM MIGRATES SOUTHEASTWARD OVER ARIZONA. FLOW AROUND THE
HIGH  WOULD FUNNEL DRIER AIR INTO WESTERN AND MAYBE CENTRAL AREAS
UNDER THIS SCENARIO. HOWEVER...LOW LEVEL FLOW ON THE PLAINS MAY
PERSIST OUT OF THE SOUTH CONTINUING TO FAVOR THE CENTRAL MOUNTAIN
CHAIN AND ADJACENT HIGH PLAINS FOR WETTING PRECIPITATION.  THE GFS
SUGGESTS THE UPPER HIGH MAY SHIFT AS FAR WEST AS NM BY SATURDAY...
WHICH WOULD DROP PRECIPITATION CHANCES FURTHER AND SEND TEMPERATURES
ABOVE NORMAL AGAIN AREAWIDE.  HOWEVER...THE ECMWF KEEPS THE HIGH
PARKED OVER WESTERN AZ.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 30, 4:48 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT SUN JUN 30 2013

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 2 PM TO 10 PM
MDT ACROSS ALL OF THE EASTERN PLAINS. THIS INCLUDES THE AREA FROM
ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER. ONE INCH OR
LARGER HAIL AND HIGH WIND GUSTS TO 65 MPH ARE THE MAIN THREATS.
HEAVY RAIN MAY ALSO CREATE ISOLATED LOCATIONS OF FLASH FLOODING
FROM THE CENTRAL MOUNTAINS ON EAST TO THE TEXAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL FROM RELATIVELY SLOW MOVING THUNDERSTORMS MONDAY
THROUGH WEDNESDAY AFTERNOONS AND EVENINGS EAST OF THE CONTINENTAL
DIVIDE IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 2 PM TO 10 PM MDT FROM
ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER DUE TO LARGE
HAIL AND HIGH WINDS.

40

The radar

The Holloman AFB radar (KHDX), 47 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
June 30, 10:02 AM MST to 10:12 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Thunderstorm Wind, Lincoln

When
June 30, 5:00 PM MST to 5:10 PM MST
Where
Lincoln County, 7.62 mi W of Oscuro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.500, -106.180

Recorded at the White Sands Missile Range Oscura Range Camp site.

Thunderstorm Wind, Lincoln

When
June 30, 5:15 PM MST to 5:25 PM MST
Where
Lincoln County, 5.06 mi WSW of Oscuro
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -106.130

Recorded at the White Sands Missile Range Phillips Hill site, which also recorded a 50mph sustained wind speed at the same time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450194, 450189, 450188.